Arizona, 2013

Flash Flood in Arizona, September 9, 2013

September 9, 2013 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain Cataract and Supai Canyons causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain Cataract and Supai Canyons causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 9:40 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 9:40 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST MON SEP 9 2013

.SYNOPSIS...A WET AND STORMY PATTERN WILL AFFECT NORTHERN ARIZONA
THROUGH WEDNESDAY. A SLOW DRYING AND WARMING TREND WILL BEGIN
THURSDAY ACROSS WESTERN ARIZONA AND MOVE EASTWARD THROUGH THE
WEEKEND.

&&

.DISCUSSION...WATER VAPOR SATELLITE IMAGERY THIS MORNING SHOWS AN
UPPER LEVEL LOW STRADDLING THE CALIFORNIA ARIZONA BORDER. MODELS
ARE CONSISTENT IN SHOWING THIS LOW SLOWLY MOVING NORTHWARD INTO UTAH
BY WEDNESDAY AFTERNOON. THIS MEANS WE WILL CONTINUE TO SEE
WIDESPREAD RAINFALL THROUGH AT LEAST TUESDAY WITH DEEP MOISTURE AND
WEAK TO MODERATE UPPER LEVEL FORCING. WHILE THERE IS DECENT WIND
SHEAR ALOFT FOR SOME ORGANIZED CONVECTION...THE THERMAL PROFILE ON
THE MODEL SOUNDINGS ARE MOIST ADIABATIC INDICATING LOWER LEVELS OF
INSTABILITY. FOR TODAY WE EXPECT TO SEE WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS LASTING THROUGH THE OVERNIGHT HOURS. THE MAIN
THREATS FOR THE NEXT TWO DAYS WILL BE FROM LIGHTNING AND LOCALIZED FLASH
FLOODING.

THE WEATHER SERVICE DOPPLER RADAR IS SHOWING WIDESPREAD RAINFALL
THIS MORNING FROM YAVAPAI EASTWARD TO NAVAJO COUNTY. EXPECT THESE
SHOWERS HEAVY AT TIMES TO SPREAD OUT COVERING ALL AREAS OF NORTHERN
ARIZONA BY THIS AFTERNOON.

MORNING GRIDS LOOK GOOD. NO UPDATES.

&&

.PREVIOUS DISCUSSION...FOR TODAY THROUGH TUESDAY...DEEP SOUTHERLY
FLOW ALOFT WILL CONTINUE OVER NORTHERN ARIZONA AND WIDESPREAD
PRECIPITATION IS LIKELY.  THIS FLOW WILL KEEP THE MONSOON PLUME
ACROSS THE AREA...WITH THE HIGHEST MOISTURE VALUES ACROSS APACHE AND
NAVAJO COUNTIES. THE UPPER LOW THAT IS CURRENTLY OVER WESTERN AZ
SHOULD REMAIN THERE THROUGH TUESDAY AS WELL. THE GFS DOES SHOW
INCREASING WIND SHEAR TONIGHT AS A JET MAX MOVES NORTHWARD ACROSS
OUR STATE AND THIS MAY AID STORM DEVELOPMENT. PRECIP CHANCES TONIGHT
ARE 50% PLUS ACROSS THE NORTHLAND. AT THIS TIME FEEL THAT
PRECIPITATION TYPES THROUGH THIS AFTERNOON WILL BE STEADY STRATIFORM
WITH EMBEDDED TSTORMS ACROSS NAVAJO AND APACHE COUNTIES AND MORE
CONVECTIVE ACROSS WESTERN AZ. AS FAR AS A FLASH FLOOD WATCH
GOES...MY CONFIDENCE THAT WIDESPREAD AND SIGNIFICANT FLOODING IS NOT
HIGH ENOUGH TO ISSUE A WATCH.

STARTING WEDNESDAY...PROGS ARE SLOWLY MOVING THE UPPER LOW CENTER
INTO SRN UTAH WITH MOISTURE DECREASING ALOFT ACROSS WESTERN AZ.
DRIER MORE STABLE AIR IS SHOWN ACROSS YAVAPAI AND COCONINO COUNTIES
THURSDAY AND THIS AIRMASS SPREADS EASTWARD THROUGH SATURDAY. HAVE
AGAIN MASSAGE POP FORECASTS WITH THE HIGHEST CHANCES IN THE EAST
THROUGH THURSDAY. CANT RULE OUT A STRAY STORM OR TWO FOR FRIDAY
THROUGH SUNDAY (ESPECIALLY EAST) AND LEFT A SLIGHT CHANCE OF STORMS
IN FOR NOW.

&&

.AVIATION....FOR THE 18Z PACKAGE...WIDESPREAD SHRA WITH EMBEDDED
+TSRA WILL AFFECT NORTHERN AZ THROUGH THIS AFTERNOON. SHRA/TSRA
COVERAGE WILL INITIALLY FAVOR A CORRIDOR OF NORTH-CENTRAL AZ...BUT
COVERAGE SHOULD INCREASE AREA-WIDE THIS AFTERNOON INTO THIS EVENING.
MOST AREAS WILL SEE MVFR CIGS WITH PERIODIC IFR CONDITIONS IN
HEAVIER SHOWERS. MORE SCATTERED COVERAGE WILL BECOME LIKELY AFT 06Z
TUES. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....BOHLIN/DL
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 9, 4:00 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST MON SEP 9 2013

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE
HEAVY RAINFALL AND LOCAL FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

DEEP MOISTURE WILL PERSIST ACROSS THE REGION THROUGH TUESDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY. SOME STORM MAY PRODUCE HEAVY RAIN
AND LOCAL FLASH FLOODING. WEDNESDAY SHOULD START GRADUAL DECREASE IN
MOISTURE AND PRECIPITATION COVERAGE ACROSS WESTERN ARIZONA AND THIS
WILL SPREAD EASTWARD THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 160 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 9, 2:50 PM MST to 6:00 PM MST
Where
Coconino County, 9.52 mi ESE of Havasupai to 16.71 mi NNW of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.174, -112.544

A three foot rise on Havasu Creek was reported at 253 PM. Later, at just after 400 PM, Supai Police reported that trails had been flooded and washed out. One bridge was flooded and parts of the Village of Supai were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479265.